The Three Main Heroin Withdrawal Symptoms and Their Effect on the Body

sick ladyThe pain of heroin withdrawal is the main reason for addiction. When the novelty of the high wears off, users begin to dread the excruciating aspect of withdrawal so much that they will stop at nothing to keep it flowing in their system.

Withdrawal symptoms typically begin within twelve hours of last heroin usage. They are not life threatening, but they are extremely uncomfortable.

There are three main areas that are affected by opiates: the brainstem, the limbic system (which controls emotions), and the spinal cord. Each of these areas are affected by heroin withdrawal and produce a variety of symptoms.

Here are the three main heroin withdrawal symptoms.

Breathing Problems

The body’s brainstem controls such functions as breathing and heartbeat. As heroin is detoxified, this part of the body is affected and can result in respiratory distress. Early symptoms of withdrawal include frequent yawning and runny nose. Later symptoms are more intense and include rapid heartbeat and high blood pressure. These symptoms usually subside within three days to a week.

Emotional Distress

Because opiates affect the emotional system, creating feelings of pleasure and relaxation, their detox can result in heavy mood swings and other emotional problems. This includes restlessness, anxiety and insomnia and can get even more intense over the course of withdrawal.

Trouble with the Nervous System

The nerves are communication channels from the brain to the rest of the body. Opiates like heroin numb these channels, which is why they are used as painkillers and sedatives.

Heroin withdrawal can affect the nervous system in a number of ways. It may produce chills and goose bumps; excessive sweating; blurry vision; and aches and pains, especially in the muscles.

Easing the Symptoms of Withdrawal

An understanding of the physical and emotional effects of heroin withdrawal can help to take the edge off the detox. It can also help to know that it doesn’t last forever–symptoms usually subside after 72 hours to a week.

There are also nutritional steps you can take to ease withdrawal pains. There are a number of foods and vitamin and mineral supplements that aid recovery and appease many of the symptoms listed above. For example, Vitamin B complex can help with emotional distress and provide energy and alertness during the day. Vitamin B1 and Cal Mag (Calcium-Magnesium) can promote relaxation and smoother sleep patterns. Vitamin C can expedite respiratory recovery and overall healing.

While going through heroin withdrawal, it is important to get proper food and rest. Make sure you are getting more than eight hours of sleep each night. Nap during the day if necessary. Take frequent walks and breathe fresh air. Eat balanced meals that include protein and a lot of vegetables.

Avoid Replacement Therapies

Many clinics in the United States offer routine replacement therapies for opiate withdrawal. In other words, they provide the replacement drug methadone to former heroin addicts trying to get sober.

The trouble with such treatment is that it does not fully eliminate the problem of addiction. Heroin addicts who are put on methadone usually find themselves addicted to methadone. In fact, many recovering heroin addicts say that methadone was far worse than heroin and it was impossible to quit. Methadone treatment often goes on for decades.

Another form of treatment that can be dangerous is rapid detoxification through the use of opiate-blocking drugs like naloxone or naltrexone. Patients are put under anesthesia but there is not a lot of substantial evidence proving that this method impacts the amount of time spent in withdrawal or that it decreases symptoms. Because vomiting often occurs during heroin withdrawal, it can be dangerous to have a patient under anesthesia, and it is for this reason that most doctors to hesitate to use this method.

http://www.nlm.nih.gov/medlineplus/ency/article/000949.htm

Comments are closed.